Self-weight subsidence of saturated soft porous media

Tuncay K., Kambham K., Corapcioglu M.

JOURNAL OF ENGINEERING MECHANICS-ASCE, vol.124, no.6, pp.630-638, 1998 (SCI-Expanded) identifier identifier


A theory for one-dimensional self-weight subsidence of saturated soft porous media is presented. The problem is formulated in terms of volume solid fraction using the Eulerian coordinates. Two different types of constitutive relationships between the effective stress and the volume fraction of solids are considered. The governing equations and initial and boundary conditions are nondimensionalized. Self-weight subsidence behavior of unconsolidated soils is analyzed both analytically and numerically. Two sets of exact solutions corresponding to two different compressibility relationships are obtained under steady state conditions. Experimental data available in the literature are used to validate one set of exact solutions; Numerical analysis of transient settlement that allows the movement of the top boundary is presented. The validity of the numerical technique is verified by comparing with exact solutions. The model can be used to predict transient and ultimate settlement and the void ratio distribution of soft soils subsiding under their own weight.